Pramipexole detox

Hi,

Do you know if it is possible to detox your body from Pramipexole? I have been on this medicine at the lowest dosage for several years and only recently I started experiencing augmentation. I then quit from it with the help of Tramadol. I now only take one Tramadol in the evening and seems to work fine. I was wondering if after a period of time (detox) I could go back to Pramipexole and enjoying a single low dosage pill per night as I used to do in the past.

Btw the reason why I don't like staying on Tramadol is that both my Gp and neurologist suggested to you this medicine only for a short period of time, basically just to support the exiting from Pramipexole.

9 Replies

oldestnewest
  • As far as I know you would experience augmentation again after a period of time. If you were on .088 dose then you would probably get a fair run on it before getting the dreaded augermentaties again- but they will definitely return.

    Have you considered the other options - gaberpentin / pregabalin? I know they all have side effects according to the individual reaction.

    It might be a good question to ask Dr B-- rllshelp.org - . he will have the experience to answer this with assurance.

    Good luck.

  • Thanks Madlegs1!

    I tried Gabapentin with no success. Of course I could try any other alternatives but I was curious to understand if augmentation reappears with the same frequency as of the first instance. I will definitely forward the question to rlshelp.org and post back here his answer.

  • My understanding is that it will return definitely. The question is how long the holiday needs to be and what intensity it returns at.

    Depends on your body " type".

  • FazullO, I tried going back onto Pramipexole after 3 months break and augmentation happened within 3 weeks. It is likely to happen very quickly second time around if you go back onto a short acting dopamine agonists

    However after a full year off Pramipexole I was able to go onto the Neupro patch which is a slow release Dopamine Agonists. I have remained on the lowest dose of 1mg for several years without problems exept for an allergic reaction to the adhesive. I take regular breaks from the patch (every 4 months ) I take a couple of weeks off.

    As a note of caution it is possible to get augmentation from the Neupro patch particularly at the higher dose of 3mg but it does have the lowest rate of all the Dopamine Agonists .

    Just as an aside many people use Tramadol as their long term RLS treatment and the opiates are becoming more popular with the RLS experts as the problem of augmentation from the Dopamine Agonists is becoming more apparent.

    Good luck

    Pipps x

  • Thanks Pippins2.

    One of the arguments from the neurologist is that I could easily move from augmentation (with pramipexole) to addiction (with tramadol). What's your view on this?

  • I think there is a big difference in addiction and dependence. Yes you come to depend on the opiates in the same way as you can become dependent on other meds such as Mirapex ( Pramipexole ). You may have to withdraw steadily from Tramadol in the same way as withdrawing from many other meds such as the Dopamine Agonists, antidepressants, anticonvulsants etc.

    With addiction there is poor control over drug use,a craving for the drug, continued use of the drug despite physical, mental and social harm.

    Where's with dependence the body gets used to getting a certain med (in your case Tramadol ) and if it is reduced too quickly withdrawals may occur.

    Statistics shows that people taking low doses of opiates for chronic conditions become dependent but rarely become addicted and the very few that do tend to have a genetic predisposition to addiction in general

    Addicts take drugs to get high and develop drug seeking behaviour, often resulting in criminal behaviour and isolation

    People who take meds for chronic conditions such as RLS take them to try function normally and get on with life.

    So big difference between addiction and dependence, your dose of one Tramadol is tiny and so long as you don't have any history of addiction I don't think you need to worry at all

    Pipps x

  • I fully agree with your view and I will definitely take it forward with the doctors on my next meetings. Thanks again!!

  • Below the reply from dr.B (rlshelp.org):

    Although we don’t call it “detox” the augmentation effects of being on pramipexole take about 10 days or so to go away once the drug is completely stopped. However, restarting the drug will quickly get you back to the same augmentation problem. For some it may take only a few days while others may go for weeks or months (especially if the drug is restarted at a lower dose than previously) before the augmentation process recurs. We therefore recommend that once augmentation has occurred, the patient should not go back on a short-acting dopamine agonist drug again. The exception would be for patient where alternating drugs (every few days to weeks) may be medically indicated (so that the drug can be stopped before augmentation can recur). However, it is correct that once pramipexole is stopped and the augmentation process has resolved, restarting the drug should be very effective (even at a lower dose) to control RLS symptoms until augmentation recurs).

    There is no reason that tramadol can’t be used indefinitely even after the augmentation process has resolved. I have patients who have been on a small dose of tramadol for over 25 years and are still getting excellent control of their RLS.

  • What Dr. B has replied back to you, is what most of us on here tell members when they ask about restarting a dopamine med after augmentation. But good to have the info straight from the best RLS specialist who knows his stuff. :)

You may also like...